New York, 2003

Heavy Rain in New York, August 10, 2003

August 10, 2003 · NWS BTV · 1 event in 1 county or zone

A humid airmass across northern New York resulted in afternoon and evening thunderstorms with heavy rainfall. In the Rouses Point area, localized minor flooding was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass across northern New York resulted in afternoon and evening thunderstorms with heavy rainfall. In the Rouses Point area, localized minor flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 12:43 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 12:43 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT SUN AUG 10 2003

CURRENTLY...ITS BEEN SOUNDING LIKE A BROKEN RECORD FOR NEARLY A
WEEK NOW...BUT CURRENT CONDS INDICATING MUCH THE SAME AS
YESTERDAY...WITH MOIST BNDRY LYR AND SCATTERED SHOWERS/THUNDER
ACROSS THE AREA AND LOCALLY HEAVY DOWNPOURS OCCURRING IN HEAVIER
CELLS. ACTIVITY MORE WIDESPREAD ACROSS N NY THIS AFTERNOON...AND IS
ASSOC WITH WEAK AND STRETCHED COLUMN OF VORTICITY EXTENDING FROM
SOUTHERN ONTARIO SOUTHWARD INTO CENTRAL APPALACHIANS. TEMPS RUNNING
GENERALLY IN THE 75 TO 82 BALL PARK.

TONIGHT THROUGH TUESDAY...NO BIG CHANGES HERE...AS STUBBORN MID TO
UPPER THROUGH HANGS TOUGH ACROSS THE EASTERN U.S. WITH WEAK
PERTURBATIONS RIDING NORTHWARD IN THE BROAD SOUTHERLY SUBTROPICAL
FLOW. NEARLY IMPOSSIBLE TO PINPOINT THESE FEATURES...BUT GENERAL
TREND IS TO KEEP CHC POPS THROUGHOUT THE PERIOD...WITH HIGHER
EMPHASIS IN THE AFTERNOON/EARLY EVENING...WHEN DIURNAL EFFECTS THE
GREATEST. PWAT VALUES TO REMAIN BETWEEN 1.5 AND 2 THROUGH THE
PERIOD...WITH 250 HPA JET DYNAMICS GIVING SOME ADDED LIFT ESP ON
MONDAY. GIVEN THE HIGH MOISTURE CONTENT AND SATURATED GROUND CONDS
ACROSS MUCH OF THE AREA...QUICK RUNOFF POTENTIAL EXISTS IN HEAVIER
DOWNPOURS AND HYDROLOGICAL CONDS WILL CONTINUE TO BE MONITORED...ESP
ACROSS SMALLER STREAMS AND TRIBUTARIES.

WED ONWARDS...A GENERAL DRYING TREND WILL BEGIN HERE...AS TROUGH
DAMPENS AND LIFTS NORTHWARD IN RESPONSE TO UPSTREAM RIDGING BUILDING
EASTWARD ACROSS THE CONUS. LATEST ENSEMBLE MEANS SUGGEST WHAT
REMAINS OF THE SFC BNDRY (MAINLY A DEWPOINT DISCONTINUITY) TO LIMP
SOUTHWARD DURING THE DAY WED...WITH DRIER AIR FILTERING INTO THE
REGION WED NT AND THU. THUS WILL TAPER POPS FROM SE TO NW ON
WED...ADVERTISING MAINLY DRY NW. THU THROUGH SUN LOOK ALL AND ALL TO
BE A FINE STRETCH OF WX...WITH HEIGHTS RISING AND PLENTY OF SUN.
WILL CONTINUE TO SUGGEST WIDER DIURNAL RANGES OF 25 TO 35 DEGREES AS
TD VALUES WILL BE NOTICEABLY LOWER THAN CURRENT READINGS. WILL
DISCOUNT 12Z GFS SOLN OF DIGGING MORE TROUGHINESS SOUTHWARD ACROSS
THE NE U.S. OVER THE WEEKEND FOR NOW...AND KEEP INHERITED WARM AND
DRY CONDS.

.BTV...FLOOD WATCH THROUGH MIDNIGHT NYZ034.

JMG
Hazardous weather outlook, Aug 10, 2:16 AM EST, 13 hours 44 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-100915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
316 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS LIKELY TODAY WITH LOCALLY HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clinton

When
August 10, 4:00 PM EST to 5:30 PM EST
Where
Clinton County, Rouses Pt
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375021.